To use all functions of this page, please activate cookies in your browser.
With an accout for my.chemeurope.com you can always see everything at a glance – and you can configure your own website and individual newsletter.
- My watch list
- My saved searches
- My saved topics
- My newsletter
Hyperkalemia (AE) or Hyperkalaemia (BE) is an elevated blood level of the electrolyte potassium. The prefix hyper- means high (contrast with hypo-, meaning low). The middle kal refers to kalium, which is German for potassium. The end portion of the word, -emia, means "in the blood". Extreme degrees of hyperkalemia are considered a medical emergency due to the risk of potentially fatal arrhythmias.
Additional recommended knowledge
Signs and symptoms
Symptoms are fairly nonspecific, and generally include malaise, palpitations and muscle weakness; mild breathlessness may indicate metabolic acidosis, one of the settings in which hyperkalemia may occur. Often, however, the problem is detected during screening blood tests for a medical disorder, or it only comes to medical attention after complications have developed, such as cardiac arrhythmia or sudden death.
During the medical history taking, a physician will dwell on kidney disease and medication use (see below), as these are the main causes. The combination of abdominal pain, hypoglycemia and hyperpigmentation, often in the context of a history of other autoimmune disorders, may be signs of Addison's disease, itself a medical emergency.
In order to gather enough information for diagnosis, the measurement of potassium needs to be repeated, as the elevation can be due to hemolysis in the first sample. Generally, blood tests for renal function (creatinine, blood urea nitrogen), glucose and occasionally creatine kinase and cortisol will be performed. Calculating the trans-tubular potassium gradient can sometimes help in distinguishing the cause of the hyperkalemia.
In many cases, renal ultrasound will be performed, since hyperkalemia is highly suggestive of renal failure.
Also, electrocardiography (EKG/ECG) may be performed to determine if there is a significant risk of cardiac arrhythmias (see ECG/EKG Findings, below).
Ineffective elimination from the body
Excessive release from cells
Hyperkalemia is intentionally brought about in an execution by lethal injection, potassium chloride being the third and last of the three drugs generally administered to cause death, after sodium thiopental has rendered the subject unconscious, then pancuronium bromide has been added to cause respiratory collapse.
Pseudohyperkalemia is a rise in the amount of potassium that occurs due to excessive leakage of potassium from cells, during or after blood is drawn. It is a laboratory artifact rather than a biological abnormality and can be misleading to caregivers. Pseudohyperkalemia is typically caused by hemolysis during venipuncture (by either excessive vacuum of the blood draw or by a syringe needle that is of too fine a gauge); excessive tournequet time or fist clenching during phlebotomy (which presumably leads to efflux of potassium from the muscle cells into the bloodstream); or by a delay in the processing of the blood specimen. It can also occur in specimens from patients with abnormally high numbers of platelets (>1,000,000/mm³), leukocytes (> 100 000/mm³), or erythrocytes (hematocrit > 55%). People with "leakier" cell membranes have been found, whose blood must be separated immediately to avoid pseudohyperkalemia.
Potassium is the most abundant intracellular cation. It is critically important for many physiologic processes, including maintenance of cellular membrane potential, homeostasis of cell volume, and transmission of action potentials in nerve cells. Its main dietary sources are vegetables (tomato and potato), fruits (orange and banana) and meat. Elimination is through the gastrointestinal tract and the kidney.
The renal elimination of potassium is passive (through the glomeruli), and resorption is active in the proximal tubule and the ascending limb of the loop of Henle. There is active excretion of potassium in the distal tubule and the collecting duct; both are controlled by aldosterone.
Hyperkalemia develops when there is excessive production (oral intake, tissue breakdown) or ineffective elimination of potassium. Ineffective elimination can be hormonal (in aldosterone deficiency) or due to causes in the renal parenchyma that impair excretion.
Increased extracellular potassium levels result in depolarization of the membrane potentials of cells. This depolarization opens some voltage-gated sodium channels, but not enough to generate an action potential. After a short while, the open sodium channels inactivate and become refractory, increasing the threshold to generate an action potential. This leads to the impairment of neuromuscular, cardiac, and gastrointestinal organ systems. Of most concern is the impairment of cardiac conduction which can result in ventricular fibrillation or asystole.
During extreme exercise, potassium is released from active muscle and the serum potassium rises to a point that would be dangerous at rest. For unclear reasons, it appears as if the high levels of adrenaline and noradrenaline have a protective effect on the cardiac electrophysiology.
Patients with the rare hereditary condition of hyperkalemic periodic paralysis appear to have a heightened sensitivity of muscular symptoms that are associated with transient elevation of potassium levels. Episodes of muscle weakness and spasms can be precipitated by exercise or fasting in these subjects.
With mild to moderate hyperkalemia, there is reduction of the size of the P wave and development of peaked T waves. Severe hyperkalemia results in a widening of the QRS complex, and the EKG complex can evolve to a sinusoidal shape. There appears to be a direct effect of elevated potassium on some of the potassium channels that increases their activity and speeds membrane repolarization. Also, (as noted above), hyperkalemia causes an overall membrane depolarization that inactivates many sodium channels. The faster repolarization of the cardiac action potential causes the tenting of the T waves, and the inactivation of sodium channels causes a sluggish conduction of the electrical wave around the heart, which leads to smaller P waves and widening of the QRS complex.
When arrhythmias occur, or when potassium levels exceed 6.5 mmol/l, emergency lowering of potassium levels is mandated. Several agents are used to lower K levels. Choice depends on the degree and cause of the hyperkalemia, and other aspects of the patient's condition.
|This article is licensed under the GNU Free Documentation License. It uses material from the Wikipedia article "Hyperkalemia". A list of authors is available in Wikipedia.|